LITHIUM TOXICITY/Poisoning / and NASA Worldview: Northern California, Baja CA, Guadalupe Island, the UK & Ireland

The west coast of Italy (below) / April 18, 2017


Lithium Intoxication
RICHARD T. TIMMER and JEFF M. SANDS
Department of Physiology and Renal Division, Department of Medicine, Emory University School of Medicine, Atlanta, Georgia.

“The most common manifestation of lithium toxicity is altered mental status.”
excerpts:

Clinical Presentation of Lithium Intoxication
There are three types of lithium poisoning: acute, acute on chronic, and chronic (3). Acute poisoning occurs in individuals who are not being treated with lithium. Typically, acute poisoning occurs in someone who lives in a household with a patient being treated with lithium and ingests it accidentally, such as a child. Acute poisoning can also occur voluntarily, typically as a suicide attempt. Acute poisoning generally carries less risk, and patients have milder symptoms than observed in other forms of lithium poisoning (3), since the elimination half-life is shorter in lithium-naive individuals. Lithium levels need to be followed serially and hemodialysis may be indicated, especially if renal function is compromised.

Acute on chronic poisoning occurs in patients being treated with lithium who take an overdose (3). This ingestion may be accidental or intentional, especially in patients with bipolar disorders who are manifesting depression. This form of poisoning is generally more severe than acute poisoning due to the prolongation of the lithium elimination half-life (3). Serum concentrations above 3 to 4 mEq/L are often associated with severe symptoms (3) and generally require hemodialysis.

Chronic toxicity occurs in patients receiving chronic lithium therapy (3). Chronic poisoning can occur in patients whose lithium dosage has been increased or in individuals whose renal function has decreased, resulting in an increase in serum lithium levels (3). The severity of chronic lithium intoxication correlates directly with the serum lithium concentration and may be categorized as mild (1.5 to 2.0 mEq/L), moderate (2.0 to 2.5 mEq/L), or severe (>2.5 mEq/L) (5). Toxic symptoms may be present even when concentrations are well within the recommended therapeutic range (3,5).

Symptoms associated with mild poisoning include lethargy, drowsiness, coarse hand tremor, muscle weakness, nausea, vomiting, and diarrhea (Table 2) (2,5). Moderate toxicity is associated with confusion, dysarthria, nystagmus, ataxia, myoclonic twitches, and ECG changes (flat or inverted T waves) (2,5).

Severe toxicity, which can be life-threatening, is associated with grossly impaired consciousness, increased deep tendon reflexes, seizures, syncope, renal insufficiency, coma, and death (2,5). However, the clinical presentation of lithium toxicity is only loosely correlated with serum drug concentrations, and there is great variability in severity associated with a given concentration. Thus, management of toxicity should be dictated primarily by patient presentation and not serum concentrations.

The most common manifestation of lithium toxicity is altered mental status (2). Lithium poisoning frequently results in electrocardiogram (ECG) changes including transient ST segment depression and inverted T-waves in the lateral precordial leads (2). Occasional patients develop sinus node dysfunction and syncope (2). Lithium toxicity may also cause GI symptoms, including nausea, vomiting, diarrhea, bloating, and epigastric pain (2). Care must be taken to distinguish GI symptoms from cardiac symptoms, especially in patients who also present with an abnormal ECG. Lithium can occasionally cause peripheral neuropathy or myopathy (2).

Lithium is concentrated within the thyroid and inhibits thyroid synthesis and release (3). Thus, lithium can cause hypothyroidism and hypothermia (2,3). However, it can also cause thyrotoxicosis and hyperthermia (2,3). Lithium may also cause hyperparathyroidism and hypercalcemia (3). A recent study of hyperthyroidism and long-term lithium therapy followed patients for an average of 19 yr and found an increased incidence and prevalence of hyperthyroidism, with a tendency toward promotion of parathyroid hyperplasia and hypercalcemia (15). This study also found that the hypercalcemia was either irreversible or only very slowly reversible (15), in contrast to earlier case reports of patients treated with lithium for 10 d to 6 yr in whom serum calcium levels returned to normal values within 1 to 4 wk after lithium therapy was withdrawn. These findings suggest an association between the duration of lithium treatment and the degree of persistence of hypercalcemia. Since hypercalcemia can cause nephrogenic diabetes insipidus, it could exacerbate lithium-induced nephrogenic diabetes insipidus (see below).

Lithium does not always result in hypercalcemia, and some patients maintain normal calcium levels despite elevated serum parathyroid hormone levels. A recent 2-yr prospective study followed 53 patients and found that their parathyroid hormone levels increased progressively over the course of the study (16). However, there was no change in serum calcium or phosphorus, or in the tubular reabsorption of phosphate (relative to GFR) (16). The fasting and 24-h urinary calcium excretion values were significantly decreased over the 2 yr of the study, suggesting that bone resorption was reduced (16).

Risk Factors for Lithium Intoxication
Factors that increase the risk for chronic toxicity in previously stable patients (Table 3) include other medications, illness, and alterations in potassium or sodium levels. Drugs that alter renal function can increase the risk for chronic lithium toxicity (2, 17, 18). Among these, ACE inhibitors, NSAID, and thiazide diuretics increase the reabsorption of lithium and result in increased serum lithium concentrations (Table 4). In one study, after initiation of an ACE inhibitor (lisinopril, captopril, or enalapril), steady-state lithium concentrations increased 36%, lithium clearance was reduced by 26%, and four patients presented with symptoms suggestive of lithium toxicity (19). The authors noted that age was a contributor to this effect, and that elderly patients may be uniquely predisposed to this interaction (19). NSAID pose a special problem because many of these compounds are now available without a prescription and patients may take them without realizing their potential for interaction with lithium. …

Diabetes Insipidus
The most frequent side effect of lithium is nephrogenic diabetes insipidus, with an estimated prevalence of 20 to 70% (2,3,23). Patients present with polyuria, polydipsia, and an inability to concentrate their urine. Chronic treatment with lithium results in a marked reduction in the vasopressin-regulated water channel aquaporin-2 in the apical plasma membrane of principal cells in the collecting duct, and a marked inhibition of water reabsorption, even when serum lithium levels are therapeutic (2, 24). This side effect is very important clinically since patients with lithium-induced diabetes insipidus must maintain their oral fluid intake to keep up with their urinary losses to avoid becoming volume-depleted. Volume depletion will increase proximal reabsorption and serum lithium levels, placing the patient at risk for acute on chronic lithium toxicity. …

Dialysis
The primary modality for removing lithium is hemodialysis. Peritoneal dialysis clears only 9 to 15 ml/min of lithium and is not recommended for treating lithium poisoning (2, 3). Conventional hemodialysis can reduce plasma lithium by 1 mEq/L per 4 h of treatment (3). High flux should be capable of removing more lithium per hour of hemodialysis, but published values are not available. The hemodialysis catheter should be left in place because treatment must often be repeated since hemodialysis does not clear intracellular lithium effectively. Thus, serum lithium levels often rebound after hemodialysis as the intracellular lithium exits cells and reenters the blood-stream. Lithium levels may also rise in patients who ingested a sustained-release lithium preparation due to continued lithium absorption from the GI tract. Thus, lithium levels must be checked frequently, even after hemodialysis (3).

http://jasn.asnjournals.org/content/10/3/666.full

 

 

Northern California (above) April 19, 2017     https://go.nasa.gov/2oXkzRE

So.CAL & Baja CA (above) / April 18, 2017       https://go.nasa.gov/2pQc4W0

Detail Guadalupe Island off Baja, CA / April 18, 2017     https://go.nasa.gov/2oTwPTk

Detail Guadalupe Island off Baja, CA / April 18, 2017   (above/sepia enhanced) https://go.nasa.gov/2oTEFwn

https://go.nasa.gov/2pQpWj7 /           The UK, Ireland (above)/ April 18, 2017

https://go.nasa.gov/2oTJO7M           The UK, Ireland (above)/ April 18, 2017

 

 

 

 

This entry was posted in Chemtrail photos & articles, Geoengineering. Bookmark the permalink.